| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Tegretol for Depression

Q. I noticed that after starting Tegretol that my low level depression gets dramatically worse. Could Tegretol be the culprit? My reason for taking Tegretol is not for mania or seizures. I have found that it helps my essential tremors but I'd much rather experience the annoyance/embarrassment of tremors than be depressed.

A. Carbamazepine [Tegretol], an anticonvulsant-mood stabilizer, is not a common cause of depression. In fact, its tricyclic structure may lend it some antidepressant properties, at least in some depressed individuals. That said, it's certainly possible that you have experienced an unusual reaction to this medication.

Depending on how soon after you started taking Tegretol, there are some theoretical possibilities worth exploring with your doctor. For example, Tegretol (along with several other anticonvulsants) may decrease blood levels of several important nutrients, including vitamin B6, vitamin B12, or folic acid (Schwaninger et al, Epilepsia. 1999 Mar;40(3):345-50). Low blood levels of these nutrients, in turn, may cause some individuals to become depressed, though this would probably take weeks to months.

If you had a more immediate reaction to Tegretol, this nutrient-based mechanism is very unlikely. If you happen to be taking an antidepressant, Tegretol may reduce blood levels of this type of medication, and thereby precipitate depression, probably after a few weeks. But have you considered that other issues in your life may be at the root of your depression, and that the use of Tegretol was merely a coincidence?

If you have stopped the Tegretol by now, did your depression diminish or go away? These are questions to explore with your doctor. Other agents could be useful for essential tremor, if you can't use Tegretol; e.g., beta blockers such as atenolol. Another option to discuss with your doctor is oxcarbazepine [Trileptal] (a close cousin of Tegretol) which might relieve your tremor without provoking depression. All these agents have pros and cons, with potential side effects of their own--so again, a good risk/benefit discussion with your doctor is the way to go. Good luck.

Other Resources:

November 2003

Disclaimer Back to Ask the Expert